Illinois, 2014

Flood and Heavy Rain in Illinois, August 16 to 17, 2014

August 16 to 17, 2014 · NWS PAH · 3 events in 3 counties and zones

A large, slow-moving mesoscale convective system moved east-southeast across southern Illinois, producing locally heavy rainfall. The complex was fed by a southerly wind flow of tropical moisture, with precipitable water values over two inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large, slow-moving mesoscale convective system moved east-southeast across southern Illinois, producing locally heavy rainfall. The complex was fed by a southerly wind flow of tropical moisture, with precipitable water values over two inches. The south winds were in advance of a weak surface low pressure center over eastern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 16, 8:12 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 16, 8:12 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
912 PM CDT Sat Aug 16 2014

.UPDATE...
Issued at 912 PM CDT SAT AUG 16 2014

Looking at the latest model runs...it appears that the nern MO low
pressure system may hesitate in its forward movement late on Sun as
mid level shrtwv energy associated with an ern Canada low departs.
This could result in heavier rain amounts late Sun, especially over
the swrn IN/nrn Pennyrile region, though up to an inch or so is
possible tonight in the western two-thirds of the PAH forecast area
as the system arrives. Total rainfall amounts through Sun night are
still forecast to be 1-2 inches east of the MS River. Isolated areas
may have somewhat higher amounts, but the models are having some
trouble focusing significant rainfall amounts in one particular
area. The exceedance of FFG does not appear to be likely enough to
issue a Flood Watch at this time. This potential will continue to be
monitored in later shifts.

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 315 PM CDT SAT AUG 16 2014

The showers associated with a MCV moving eastward along I-64, have
taken their sweet time in raining out today. Coverage should
continue to dwindle through the late afternoon mainly across the
Evansville Tri State.

The main issue involves a compact mid/upper-level system over
northeast Missouri, that all 12Z guidance agrees will slowly push
southeast into our region late tonight and Sunday. The associated
surface low over northern Missouri this afternoon will shift
eastward just along or north of I-64 Sunday into Sunday evening.

The combination of low-level warm advection with a southwesterly
low-level jet of 25-30kts tonight, in addition to the forcing
associated with upper system, should result in considerable
coverage of convection late this evening and through the overnight
hours. The main issue is likely to be locally heavy rainfall with
some potential for training across southern Illinois and the
Evansville Tri State area.

With the surface low and ever increasing low-level moisture
expected in the area Sunday, figure that re-development is likely
over much of the area during the afternoon. Will hang onto likely
PoPs into Sunday evening as the surface low finally exits the
region. Locally heavy rainfall will be the main concern Sunday and
Sunday night.

Will keep chance PoPs across the area Monday and Tuesday, with
diurnal development likely, and the possibility of an upper-level
disturbance in the weak northwest flow aloft.

Daytime temperatures will be modulated by convection Sunday
through Tuesday. The impact of convection will likely be greatest
in the east Sunday. A warming trend is expected through Tuesday. Much
of the area could see temperatures in the lower 90s Monday and
Tuesday. Lows should be mild, generally in the lower 70s, each night.

.LONG TERM...(Tuesday Night through Sunday Night)
Issued at 315 PM CDT SAT AUG 16 2014

This period begins with a compressed set of westerlies from the WFO
PAH forecast northward to a closed low over the Western Great lakes.
This closed low quickly exits eastward on Wednesday, allowing a
ridge to build northwest and expand into the forecast area from the
southwest.

With time, the intrusion of the ridge into the southwest will serve
to gradually cap diurnally induced convection from west to east
across the WFO PAH forecast area through next weekend. With the
grids, attempted to show the slow eastward progression of drier air
into the west, with shrinking PoPs to the east. Gradually warmed
temperatures through the latter half of the week as the ridge builds
into the area.

&&

.AVIATION...
Issued at 801 PM CDT SAT AUG 16 2014

Showers/storms moving toward us from MO will enter terminal
forecast pic by/shortly after midnight, mainly KCGI/KPAH. Will carry
vicinity mention of showers for cover, with cigs lowering thru
VFR. May see some MVFR cigs by tmrw morning, as upper wave moves
in, and shower/storm chances bubble up again during heat of day
for all terminals.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DB
Hazardous weather outlook, Aug 16, 2:32 PM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT SAT AUG 16 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
332 PM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD OVER MUCH OF THE
REGION LATE THIS EVENING INTO THE OVERNIGHT HOURS. THE POTENTIAL
EXISTS FOR THE SHOWERS AND STORMS TO TRAIN OVER PORTIONS OF THE
AREA OVERNIGHT...WHICH COULD LEAD TO SOME FLOODING ISSUES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE THE
PRIMARY CONCERN...BUT A STRAY STORM OR TWO MAY PULSE UP TO NEAR
SEVERE LEVELS FROM THE MISSOURI BOOT HEEL REGION EASTWARD ALONG
THE TENNESSEE BORDER.

A CHANCE OF THUNDERSTORMS IS FORECAST FROM TUESDAY THROUGH FRIDAY.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT LOCALLY HEAVY
RAINFALL AND DANGEROUS LIGHTNING CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Jefferson

When
August 16, 11:00 PM CST to August 17, 7:00 AM CST
Where
Jefferson County, Dix to 5 mi E of Mt Vernon
Reported by
COOP Observer
Coordinates
38.430, -88.930

A co-operative observer measured 3.10 inches three miles northeast of Mount Vernon. A trained spotter measured 3.80 inches five miles east of Mount Vernon. These rainfall amounts were over a 12-hour period. Water was reported over rural roads in the Dix area, along with flooding of creeks and streams.

Heavy Rain, White

When
August 17, 1:00 AM CST to 6:00 AM CST
Where
White County, Carmi
Reported by
Emergency Manager
Coordinates
38.080, -88.170

An emergency management official measured 4.44 inches of rain. Lowland flooding was observed.

Flood, Hamilton

When
August 17, 2:00 AM CST to 10:00 AM CST
Where
Hamilton County, Mc Leansboro to Flint
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.100, -88.530

Several secondary roads were impassable due to flooding. Portions of Illinois Route 14 were flooded west of Mcleansboro to the Franklin County line. Portions of Route 242 were flooded near Mcleansboro. The heaviest rain and flooding occurred from Mcleansboro west and northwest. A trained spotter in Mcleansboro reported his five-inch rain gage overflowed. Radar estimated from five to seven inches of rain in Mcleansboro and points west and northwest. These amounts were within a 12-hour period of time.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535925, 535926, 535924.